Development of Halo Nevi in a Lung Cancer Patient: A Novel Immune-Related Cutaneous Event from Atezolizumab

October 2017 | Volume 16 | Issue 10 | Case Report | 1047 | Copyright © 2017

Mathew R. Birnbaum BS,*a Michelle W. Ma MD,*a Michael A. Casey MD,b Bijal D. Amin MD,b Mark Jacobson MD,b Haiying Cheng MD PhD,c and Beth N. McLellan MDa *Authors contributed equally

aDepartment of Medicine, Division of Dermatology, Albert Einstein College of Medicine/Montefiore Medical Center, Bronx, NY bDepartment of Pathology and Division of Dermatology Albert Einstein College of Medicine/Montefiore Medical Center, Bronx, NY cDepartment of Medicine, Division of Hematology/Oncology Albert Einstein College of Medicine/Montefiore Medical Center, Bronx, NY

Abstract

Immunotherapy-induced vitiligo is an immune-related adverse event (irAE) observed in metastatic melanoma patients treated with immune checkpoint inhibitors that target the cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death-1 (PD-1) pathways. To date, the development of leukoderma, poliosis, and halo nevi during immunotherapy has largely been reported in metastatic melanoma patients. We report a case of immunotherapy-induced leukoderma presenting as halo nevi in a patient with non-small cell lung cancer (NSCLC) treated with atezolizumab, a programmed cell death ligand (PD-L1) antibody. Immunotherapy-induced vitiligo in metastatic melanoma patients may be associated with improved survival, but it remains to be determined whether its occurrence in non-melanoma cancers has the same prognostic significance.

J Drugs Dermatol. 2017;16(10):1047-1049.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death-1 (PD-1) are immune checkpoint molecules that are vital components of a healthy immune system. When activated, the CTLA-4 and PD-1 pathways dampen T-cell immunogenicity. Tumor cells exploit these pathways by expressing the immune checkpoints to avoid immunosurveillance.1 Atezolizumab is a humanized programmed cell death ligand-1 (PD-L1) antibody that blocks the PD-1:PD-L1 immunoinhibitory interaction and allows for enhanced T-cell activation and immune response. It has been approved for the treatment of both locally advanced or metastatic urothelial carcinoma and metastatic non-small cell lung cancer (NSCLC) that have failed platinum-containing chemotherapies. To date, the development of leukoderma, poliosis, and halo nevi during immunotherapy has mainly been observed in metastatic melanoma patients.2 We report a case of immunotherapy-induced leukoderma presenting as halo nevi in a patient with NSCLC treated with atezolizumab. While therapy-related vitiligo in metastatic melanoma patients may be associated with improved survival, it remains to be determined whether its occurrence in non-melanoma cancers has similar prognostic significance.

CASE REPORT

A man in his 50s was diagnosed with stage IV lung adenocarcinoma with no activating epidermal growth factor receptor (EGFR) mutation or anaplastic lymphoma kinase (ALK) translocation. He was started on standard carboplatin and paclitaxel therapy along with 1200 mg of atezolizumab every three weeks. After two cycles, the patient presented to dermatology with a three-week history of asymptomatic, scattered, round and oval, hypopigmented, and depigmented patches on the scalp, face, neck, trunk, and upper extremities. Most of the patches surrounded central brown macules or skin colored papules and were clinically consistent with halo nevi (Figure 1). A punch biopsy was performed on a lesion on the patient’s back. The biopsy revealed a dense inflammatory cell infiltrate obscuring a proliferation of monomorphous melanocytes arranged as orderly nests, cords, and strands within the dermis (Figure 2). A Melan-A stain demonstrated the absence of melanocytes at the dermoepidermal junction but highlighted the dermal melanocytes. Melanin pigment was present in the epidermis. The loss of melanocytes at the dermoepidermal junction can be seen in a halo nevus. Due to the temporal relation between the leukoderma and atezolizumab administration, therapy-induced vitiligo and halo nevi was diagnosed. The patient was treated with triamcinolone 0.1% ointment with minimal improvement. The patient remained on atezolizumab therapy and continues to show increased hypopigmentation in the existing lesions. The most recent restaging has shown a slight progression in the patient’s lung mass and lymphadenopathy.

DISCUSSION

While less common than other immune related adverse events (irAE), therapy-induced vitiligo has been well documented in the dermatology literature. The incidence of immunotherapy-related vitiligo in melanoma patients has been reported as 3.4% (95% CI, 2.5%

↑ back to top


Related Articles